Washington, Dec 1 : Scientists have named antibiotics as the single largest class of agents that cause idiosyncratic drug-induced liver injury (DILI), says a new study.
DILI is the most common cause of death from acute liver failure and is caused by a wide variety of prescription and nonprescription medications, nutritional supplements and herbals.
"DILI is a serious health problem that impacts patients, physicians, government regulators and the pharmaceutical industry. Further efforts are needed in defining its pathogenesis and developing means for the early detection, accurate diagnosis, prevention and treatment of DILI," said Naga P. Chalasani, MD, of the Indiana University School of Medicine and lead author of the study.
The prospective, ongoing, multi-center observational study is the largest of its kind and enrolled patients with suspected DILI based upon predefined criteria.
All the patients were followed for at least six months, but those having acetaminophen liver injury were excluded. It was found that DILI was caused by a single prescription medication in 73 percent of the cases, by dietary supplements in 9 percent and by multiple agents in 18 percent.
Over 100 different agents were linked with DILI; antimicrobials (45.5 percent) and central nervous system agents (15 percent) were the most common.
Among the dietary supplements causing DILI, compounds that claim to promote weight loss and muscle building accounted for nearly 60 percent of the cases.
The study found that at least 20 percent of patients with DILI ingest more than one potentially hepatotoxic agent.
DILI remains a diagnosis of exclusion and thus detailed testing should be performed to exclude competing causes of liver disease; importantly, acute hepatitis C virus (HCV) infection should be carefully excluded in patients with suspected DILI by HCV RNA testing.
Researchers did not see any link between gender and severity of DILI, but individuals with diabetes were found to experience more severe DILI.
The study is published in Gastroenterology, an official journal of the American Gastroenterological Association (AGA) Institute.